Home > Haematology > Older blood thinners tied to increased risk of delayed brain bleeds after head injury

Older blood thinners tied to increased risk of delayed brain bleeds after head injury

Conference
Radiological Society of North America annual meeting
Reuters Health - 01/12/2021 - Patients taking clopidogrel or warfarin have a significantly higher risk of suffering delayed brain bleeding and dying following head trauma than peers taking a newer direct oral anticoagulant (DOAC), according to a large observational study.

"The incidence of delayed post-traumatic intracranial hemorrhage in patients on different types of blood thinners with and without the addition of aspirin is not well established," Dr. Warren Chang, a neuroradiologist with the Allegheny Health Network in Pennsylvania, said in a statement from the Radiological Society of North America (RSNA) annual meeting, where he presented the study.

He and his colleagues reviewed the records of 1,046 patients (mean age, 78 years; 547 women) taking blood thinners who suffered head trauma and underwent CT imaging between 2017 and 2020. All patients had an initial CT scan that was negative for intracranial hemorrhage and underwent a second CT scan usually within 24 hours.

Within the study group, 576 patients were taking one of the newer DOACs (apixaban, rivaroxaban or dabigatran), and 470 patients were taking warfarin, clopidogrel or another older medication.

Overall, 20 patients (2%) suffered delayed hemorrhage and three patients (0.3%) died.

"Patients taking the older blood thinners had a significantly higher risk of delayed hemorrhage and death compared to patients taking the newer medicines. All of the deaths in the study group occurred in patients taking warfarin or clopidogrel," Dr. Chang reported.

In addition, patients taking a blood thinner plus aspirin also had a significantly increased risk of delayed hemorrhage.

Of the 20 patients who suffered delayed hemorrhage, 15 were taking warfarin or clopidogrel and nine of the 15 were also taking aspirin. Among the five patients taking a DOAC who experienced delayed hemorrhage, four were also taking aspirin.

Dr. Chang said "repeat CT examination should be strongly considered" after head trauma in patients who are taking warfarin or clopidogrel and in patients who take any blood thinner along with aspirin.

Patients taking a newer DOAC anticoagulant without aspirin had a "very low risk of delayed bleeding and repeat CT examination is likely not necessary, unless there are risk factors such as external signs of trauma," he concluded.

SOURCE: https://bit.ly/3lifM9T Radiological Society of North America annual meeting, November 28 to December 2, 2021.

By Megan Brooks



Posted on